Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS Pocatello, ID

August 7, 1997Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 7, 1997, 7:10 PM MDT for Butte County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1997, 7:10 PM MDT (01:10 UTC)
Expired
Aug 7, 1997, 8:00 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Butte County, ID

The radar

The Pocatello radar (KSFX), 79 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.2 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 1997-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 1997-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3898 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 080117 RRA
SVRPIH
IDC023-080200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
710 PM MDT THU AUG 7 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...NORTHERN BUTTE COUNTY
 
AT 710 PM...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
LOCATED 17 MILES NORTH OF ARCO MOVING SOUTHEAST AT 20 MPH.  THIS
STORM WILL PASS NEAR THE COMMUNITY OF BERENICE OR 4 MILES NORTH OF
HOWE BY 8 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...
DANGEROUS LIGHTNING...AND VERY HEAVY DOWNPOURS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:47 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 7, 2:47 PM MDT, 4 hours 23 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MDT THU AUG 07 1997

THIS MORNINGS MODEL RUN CONTINUES THE TREND OF KEEPING CONVECTIVE
DEVELOPMENT OVER THE CENTRAL MOUNTAINS AND INTO THE UPPER SNAKE
HIGHLANDS.  NGM SHOWING A TONGUE OF MOISTURE MOVING THROUGH THE UPPER
SNAKE HIGHLANDS IN THE AREA OF HIGH CAPE VALUES.  WILL CONTINUE THE
CHANCE OF THUNDERSTORM DEVELOPMENT IN THAT ZONE.  SATELLITE IMAGERY IS
ALSO SHOWING DEVELOPMENT IN SOUTHWEST IDAHO ALONG THE THETA-E AXIS
WHICH EXTENDS INTO THE UPPER SNAKE HIGHLANDS.  THIS DEVELOPMENT WILL
SPREAD INTO THE SOUTHCENTRAL HIGHLANDS AND THE LOWER SNAKE RIVER PLAIN
THIS EVENING.  1000-500 MB THICKNESS SHOWING A FRONTAL ZONE MOVING
THROUGH MONTANA AND EXTENDING DOWN INTO THE UPPER SNAKE HIGHLANDS.
WILL EXPECT WINDS IN THAT AREA WITH FRONTAL PASSAGE FOR LOCALLY BREEZY
CONDITIONS OVERNIGHT.  TIMING OF THE NEXT SHORT WAVE ENERGY WILL BE
INTO SATURDAY.  IN THE MEANWHILE... WILL EXPECT DRYER AND MODERATING
TEMPERATURES UNDER A WESTERLY/NORTHWESTERLY FLOW ALOFT.  MOLINA

.WSR88D KSFX VCP32...OPERATIONAL.

IDA UB 056/085 053/083 050 10201
PIH UB 055/084 050/080 049 10201

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:17 PM MDTSevere Thunderstorm WarningPIHButte43 min
Aug 7, 6:29 PM MDTSevere Thunderstorm WarningPIHButte, Custer31 min
Aug 7, 7:39 PM MDTSevere Thunderstorm WarningPIHBonneville51 min
Aug 7, 8:50 PM MDTSevere Thunderstorm WarningPIHJefferson40 min
Aug 7, 9:31 PM MDTSevere Thunderstorm WarningPIHBingham, Jefferson44 min
Aug 7, 9:39 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson36 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.